Could stethoscopes be spreading germs?
04/21/2014 12:12 PM
04/21/2014 12:14 PM
Q: I frequently see medical personnel with their stethoscopes around their necks in the hospital cafeteria or even nearby restaurants. I wonder how often they sanitize those stethoscopes. They seem oblivious to the possibility that they might be spreading germs.
A: Hospitals have been working hard to control infections by encouraging health care workers to wash hands between patients. In many institutions, these efforts have resulted in higher rates of hand washing and lower rates of infection.
Stethoscopes are another matter. Recent research has shown that stethoscopes used to examine patients are as contaminated as the doctor’s hands by the end of the exam (Mayo Clinic Proceedings, March 2014).
The investigators note that 70 to 90 percent of physicians “do not disinfect systematically their stethoscope after every patient contact.” The lead author, Dr. Didier Pittet, says stethoscopes should be disinfected between patients to avoid spreading dangerous bacteria. Patients might want to request that it be cleaned before it is used on their skin.
Effect of vitamin D-3
Q: About five years ago, I began to suffer with severe pain in my left hip and leg. It was agonizing when I lay in bed. I had to crawl on hands and knees to climb stairs.
Physical therapy did not work. Scans showed no arthritis. After two years of disability, a blood test revealed I was severely deficient in vitamin D. I don’t get much sunlight on my skin to produce it naturally.
I began taking vitamin D-3. Happily, I am now free of pain and can walk and climb stairs freely! I am convinced the vitamin D-3 has done wonders for my well-being. I wonder if combating vitamin D deficiency would help many of your readers as it did for me.
A: Vitamin D deficiency is associated with muscle weakness, bone pain, achiness, arthritis, cancer, depression, diabetes, heart disease, asthma and autoimmune diseases like multiple sclerosis. What we don’t know is whether a supplement will reverse any of these conditions.
Too much calcium
Q: My wife has been taking three Tums tablets (750 mg) daily for years as a calcium source. Is this safe? She has lost her appetite.
A: Your wife is getting 2,250 mg of calcium carbonate daily, 40 percent of which is elemental calcium. That means she is taking in 900 mg of the mineral in addition to calcium in her diet. That might be too much. Excess calcium and antacid (such as in calcium carbonate) for months or years can result in “milk-alkali syndrome,” which may lead to loss of appetite and stomach pain and raise the risk of kidney stones.
Reach Joe and Terry Graedon at PeoplesPharmacy.com.
Join the Discussion
Charlotte Observer is pleased to provide this opportunity to share information, experiences and observations about what's in the news. Some of the comments may be reprinted elsewhere on the site or in the newspaper. We encourage lively, open debate on the issues of the day, and ask that you refrain from profanity, hate speech, personal comments and remarks that are off point. Thank you for taking the time to offer your thoughts.